Korean J Fam Med Search

CLOSE


Korean J Fam Med > Volume 37(6); 2016 > Article
Ceylan, Evrensel, and Önen Ünsalver: Long-Term Use of Escitalopram and a High Level of Carcinoembryonic Antigen
To the Editor
Escitalopram is a commonly used antidepressant. Antidepressants are safe for short-term use. However, prolonged use can cause side effects with previously undetected clinical risks.1) We report a case of a patient in whom levels of carcinoembryonic antigen (CEA) in blood increased greatly while using escitalopram but decreased after the drug was discontinued.
A 52-year-old male patient with obsessive-compulsive disorder and depression was receiving escitalopram for the six months. He was in remission for a long time owing to this treatment. In the last year of treatment, his CEA level increased. During random tests, CEA level was found to be 18 ng/mL, and therefore, he was tested for cancer. However, there was no positive evidence found during colonoscopy and gastric endoscopy. Blood biochemistry and hemogram did not show an increase in the levels of the other tumor markers such as cancer antigen (CA) 19–9 and CA 125. In the next three months, the patient's CEA level exceeded 20 ng/mL. Before using escitalopram, the patient had used selective serotonin re-uptake inhibitor at different times and for different durations for 25 years (10–20 mg/d paroxetine for 13 years, 50–75 mg/d sertraline for 10 years, and 20 mg/d fluoxetine for 2 years). Therefore, it was suspected that prolonged use of escitalopram might have led to the increase in the CEA level, and the drug was gradually discontinued within two months. In the second month after the discontinuation of the drug, CEA level started to decrease slowly, and it fell below 5 ng/mL after six months of discontinuation of escitalopram.
CEA level may increase with various cancers or other diseases. 2) We have previously found that long-term use of paroxetine may lead to high levels of CEA.3) This increase may be a determining biomarker for risk of incident fractures.4) Long-term use of escitalopram may have led to an increase in CEA level by acting on bone metabolism. CEA levels are known to be elevated in patients with suspected cancer. Even though it has been one year since the detection of the increased CEA level in our patient, the patient has not developed cancer.
Sincerely,

Notes

CONFLICT OF INTEREST: No potential conflict of interest relevant to this article was reported.

References

1. Ceylan ME, Maner F. Long-term use of fluoxetine and multiple skeleton fractures. Eur J Clin Pharmacol 2010;66:1279PMID: 20703452.
crossref pmid
2. Moon BJ, Lee DJ, Ko KD, Yang SW, Chun KS, Oh MK. Relationship between carcinoembryonic antigen (CEA) and pulmonary function in middle-aged male smokers. J Korean Acad Fam Med 2002;23:925–933.

3. Ceylan ME, Turkcan A, Ozer U. Paroxetine may cause increase in carcinoebmryonic antigen (CEA). Eur J Clin Pharmacol 2009;65:1271PMID: 19688204.
crossref pmid
4. Kim BJ, Baek S, Lee SH, Ahn SH, Kim HM, Kim SH, et al. Higher serum carcinoembryonic antigen levels associate with more frequent development of incident fractures in Korean women: a longitudinal study using the national health insurance claim data. Bone 2015;73:190–197. PMID: 25541206.
crossref pmid


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
Room 2003, Gwanghwamun Officia, 92 Saemunan-ro, Jongno-gu, Seoul 03186, Korea
Tel: +82-2-3210-1537    Tax: +82-2-3210-1538    E-mail: kjfm@kafm.or.kr                

Copyright © 2019 by Korean Academy of Family Medicine. All rights reserved.

Developed in M2community

Close layer
prev next